Texas, 2019

Tornadoes and Flash Flood in Texas, May 7, 2019

May 7, 2019 · NWS LUB · 10 events in 7 counties and zones

By 1400 CST on the seventh, another consecutive day of severe weather was underway across the South Plains of West Texas. A dryline mixed into West Texas and stalled around the US Highway 385 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

By 1400 CST on the seventh, another consecutive day of severe weather was underway across the South Plains of West Texas. A dryline mixed into West Texas and stalled around the US Highway 385 corridor. Discrete supercells developed along the entire dryline through the South Plains. Fortunately, many of these thunderstorms did not produce severe hail. The strongest thunderstorm of the day initially developed in Lamb County and slowly moved northeast into Hale and Swisher Counties. Numerous storm chasers observed this storm and documented several tornadoes during its life cycle. The first tornado was observed approximately five miles southwest of Edmonson in Hale County. However, the NWS storm survey team was unable to locate any damage due to its brief duration and lack of damage indicators. Therefore, an EFU rating was assigned. The next tornado was observed several miles southwest of Tulia in Swisher County. Although this multi vortex tornado persisted for several minutes, no damage indicators were impacted, so an EFU rating was assigned to this tornado as well. The third tornado was observed about 4-5 miles northwest of Vigo Park and was the largest of the three. Similar to the other two tornadoes, no damage indicators were found by the NWS storm survey team, so a rating of EFU was assigned. Extremely strong rear flank downdraft winds were observed with this third tornado west of Vigo Park near the intersection of Farm to Market Roads 146 and 2301. A metal barn was partially destroyed and 19 wood transmission lines were snapped. Due to the slow moving nature of these storms, extremely heavy rainfall occurred in central Swisher County which brought an estimated three to six inches of rainfall over a short period of time. A NWS storm survey revealed many paved roads that had four to five feet of water running over the roadway. Several other roads still had mud from nearby fields on the roadway which indicates where water was over the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 1:20 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 7, 1:20 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
220 PM CDT Tue May 7 2019

.DISCUSSION...

Main focus for this forecast will surround the severe weather
chances this afternoon and evening.

Deep upper level low is moving through AZ this afternoon with SWRLY
flow over the CWA. Quick surface analysis shows the dryline in far
eastern NM with a quasi-stationary/cold front straddling the TX/OK
Panhandles (just north of the FA). Moisture continues to increase
area wide with dewpoints now in the 60Fs. The expectation is that as
the day progresses the dryline will push slightly further east into
the CWA as the cold front drops further south and a surface low
develops in far eastern NM. This will effectively create a triple
point near and around our far NW counties. As diurnal heating
combines with ample upper level energy provide by the upper level
low convection will develop south of the cold front and along the
dryline.

All severe parameters tell the story of area wide scattered severe
weather. In general, guidance continues to show steep lapse rates of
8-9 C/km (thanks to afternoon mid-level cooling), MUCAPES of 2500-
3500 J/kg and Bulk Shear values of ~40-45 kts. This will favor
supercell development with all hazards in play. Initial threats will
be very large hail, damaging wind gusts and locally heavy rainfall.
As the evening progresses the threat for tornados goes up due the
increasing low level jet and low level helicity values. The area
with maximum tornado threat will be near the position of the front
in the far eastern extreme Texas Panhandle.

The main uncertainties for this forecast surround the amount of
cirrus currently over much of the FA and the eventual placement of
the dryline and front. Both of these things could limit convection
or convection placement.

Tomorrow, will be a down day as as a Pacific front pushes much of
the moisture east and SW surface flow advects warmer and drier air
into the area. A cold front is progged to move through the FA late
Wednesday into early Thursday. This will force any residual moisture
south of the area. There is a slight chance that precip could
develop along the cold front early Thursday morning. For now we have
keep the forecast dry but that could change in later iterations.
Friday, another upper level low will develop off the coast of
California. This will place us under SWRLY flow and allow for
moisture to return to the region, increasing our rain shower and
thunderstorm chances late in the weekend into early next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28
Hazardous weather outlook, May 7, 10:23 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1123 AM CDT Tue May 7 2019

TXZ021>044-080430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1123 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Widespread severe thunderstorms are expected late this afternoon
and evening across the entire region. The greatest risk will
occur across the northern Rolling Plains and extreme southern Texas
Panhandle. The expected threats this afternoon will be hail to
the size of baseballs, wind gusts 70 to 80 mph and isolated
tornadoes. In addition, heavy rainfall may cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Lubbock radar (KLBB), 73 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lamb

When
May 7, 3:03 PM CST
Where
Lamb County, 5 mi N of Olton
Measured
1 in hail
Reported by
Social Media
Coordinates
34.252, -102.130

A user on social media reported hail up to quarter size north of Olton. No damage was reported.

Tornado, Hale

When
May 7, 3:27 PM CST
Where
Hale County, 4.82 mi NNW of Halfway
Rating
EFU
Path length
0.01 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
34.246, -101.976

Storm chasers observed and photographed a brief tornado approximately five miles southwest of Edmonson in Hale County. The NWS survey team was unable to locate any damage.

Hail, Hockley

When
May 7, 3:50 PM CST
Where
Hockley County, Ropesville to 1 mi S of Ropesville
Measured
1 in hail
Reported by
Public
Coordinates
33.420, -102.150

A report from the public was received of quarter size hail in and south of Ropesville. No damage was reported.

Tornado, Swisher

When
May 7, 4:11 PM CST to 4:16 PM CST
Where
Swisher County, 5.16 mi W of Eunice to 4.27 mi WSW of Tulia
Rating
EFU
Path length
1.51 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
34.475, -101.840

A large, multiple vortex tornado was photographed by several storm chasers southwest of Tulia in Swisher County. Despite its size, the NWS survey team did not find any evidence |of damage.

Thunderstorm Wind, Swisher

When
May 7, 4:56 PM CST to 5:04 PM CST
Where
Swisher County, 4.7 mi W of Vigo Park to 3.83 mi W of Vigo Park
Measured
96 kt (110 mph) estimated gust
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
34.646, -101.563

A NWS storm survey team found evidence of strong rear flank downdraft winds to the southwest of a rain wrapped tornado near Vigo Park in Swisher County. A metal barn was partially collapsed. Metal roof panels from this barn were blown off of the structure a few yards away. Additionally, a cattle feeder weighing an estimated 2500 pounds was tipped over. Farther to the east in the damage path, 19 wood transmission poles were snapped off. Additionally, a Texas Tech University West Texas mesonet site approximately four miles to the east of the damage swath recorded a wind gust to 69 mph.

Tornado, Swisher

When
May 7, 4:56 PM CST to 5:10 PM CST
Where
Swisher County, 9.37 mi WNW of Vigo Park to 6.1 mi NW of Vigo Park
Rating
EFU
Path length
5.35 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.681, -101.641

Video evidence from a storm chaser showed a rain wrapped tornado moving to the northeast approximately 5-7 miles west-northwest of Vigo Park in Swisher County. The NWS survey team did not find any evidence of tornado damage due to the lack of damage indicators.

Flash Flood, Swisher

When
May 7, 5:00 PM CST to 7:00 PM CST
Where
Swisher County, 4.92 mi NE of Tulia Arpt to 8.48 mi NW of Kaffir
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.608, -101.730

A NWS storm survey revealed significant flooding west of Tulia in Swisher County. Thunderstorms, some severe, trained over central Swisher County resulting in an estimated three to six inches of rainfall over a widespread area. Several County and Farm to Market Roads were found to have approximately four to five feet of flowing water over the roadways. In areas where water had already receded, Texas Department of Transportation maintenance vehicles were observed clearing mud off of the road where water had previously been over the roadway.

Hail, Childress

When
May 7, 7:11 PM CST
Where
Childress County, Kirkland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.380, -100.070

Law enforcement reported quarter size hail in Kirkland. No damage was reported.

Hail, Lubbock

When
May 7, 10:07 PM CST
Where
Lubbock County, 4 mi WSW of Lubbock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.558, -101.914

Thunderstorm Wind, Briscoe

When
May 7, 11:22 PM CST
Where
Briscoe County, 2.79 mi N of Quitaque
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.410, -101.050

A Texas Tech University West Texas mesonet site in Caprock Canyons State Park measured a wind gust to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813232, 813242, 813233, 813243, 813236, 813244, 813272, 813234, 813235, 813237.